Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Pregnant. Urine test showed pus cells. Taking Fefol-z. Prescribed Zi-Fi. Safe?

User rating for this question
Answered by
Practicing since : 2005
Answered : 3163 Questions
Hi, My name is XXXXX. I am in my 8th month (just commenced 30th week). LMP - 10th XXXXXXX 2013. My doctor had advised a urine examination last week. The results are below:
Microscopic Examination
Test: Casts Patient Value: NIL Units: - Normal Value: -
Test: Pus Cells Patient Value: 4-6 Units: /hpf Normal Value: 0-5 Test: Epithelial Cells Patient Value: 2-3 Units: /hpf Normal Value: 0-5 Test: Red Blood Cells Patient Value: NIL Units: /hpf Normal Value: - Test: Crystals Patient Value: Crystline Urate Units: -
Normal Value: Crystline Urate

My doctor said that the 'Pus Cells' count is on the higher side and might be an indication of some infection.
Also, my HB count has been varying over the past 3-4 months. HB counts are as below: Early March - 9.8 (1st Tri) Early April - 9.8 (2nd Tri) Early XXXXXXX - 10.5 (2nd Tri) Early July - 10 (2nd Tri) End July - 9.4 (3rd Tri)
I have been taking Fefol-z (50mg) twice a day from mid April onwards. My HB count still fails to rise. I am also maintaining a good iron XXXXXXX diet (green leafy veg, beetroot, apples etc).
The doctor suggested that the 'Pus Cells' in the urine could be an indication of some infection which might be hampering the increase of the HB count and suggested I go on antibiotics for 5 days. She had prescribed Zi-Fi (200).
I am a little skeptical to take antibiotics at this stage. Just wanted to confirm if I need to take any medication for the Pus Cells. Is their count really high to be worried? What would you suggest?

Also, I got a scan done last week and the scan showed 2 loose loops of the umbilical cord around the fetal neck. Is this something I should be worried about? Anything I should do to monitor this?

For the past 3 weeks I have been experiencing a tingling/tickling sensation in the upper portion of my vagina. It is not regular. It happens on-and off and sometimes I don't feel this for a few days together. It usually occurs when I feel the baby movements in the lower part of my body. I read a few posts online and learnt that women have experienced this in their 34th week onwards. Is it ok to experience this at this stage?

Posted Sun, 25 Aug 2013 in Pregnancy
Answered by Dr. Rhea Chanda 28 hours later
1. Pus cells in the urine indicate infection. Normally the count you have isn't considered to be high . It could be managed with fluids etc. But in pregnancy any infections in the urine or genital tract can lead to infection in the womb and cause complications like amnionitis,premature labour .so i suggest that you take the antibiotics.
2. Your hb level is concerning . I don't think the urine infection is affecting that. You need to get an further tests like ferritin , serum iron , TIBC . Itsunami possible that oral absorption isn't enough . You may need iron injections .
3. The twinge in the lower pelvic area is common as the baby's head moves downwards . Don't worry about that .
4. The umbilical cord is also common as seen in the scan . It's too early to worry about that. Repeat the scan at 37 week and see if that's the same as before . Just keep count of the daily fetal movements .
Above answer was peer-reviewed by
Follow-up: Pregnant. Urine test showed pus cells. Taking Fefol-z. Prescribed Zi-Fi. Safe? 21 hours later
Thank you for your response.

Please find attached the anemia profile report. Can you please go through the same to check for any concerns as some of the reading seem to be outside the normal range. Does this happen in pregnancy? Also, the fresh blood report shows my HB as 10.9. Can you confirm that too?

With regards to the infection in my urine, should I take Zi-Fi (200) for 5 days as suggested by my doctor?

Awaiting your reply.

Thank you,
Answered by Dr. Rhea Chanda 11 minutes later
Your anemia profile suggests that you have mild iron deficiency anemia. Your current HB is 10.9,which is acceptable. If you can keep in between 10 and 12 then you may not need injections.But below 10,i would suggest injections.Its possible that the oral iron absorption is inadequate.Your leucocyte count is a bit high so it suggests infection.Complete the antibiotics course you were given. Zi-Fi is ok if it was given to you after a urine culture. Meanwhile, get a Hb done every 4-6 weeks.
Above answer was peer-reviewed by
Follow-up: Pregnant. Urine test showed pus cells. Taking Fefol-z. Prescribed Zi-Fi. Safe? 11 minutes later
Thank you.

Also, when I start the antibiotic dose, can I continue to take calcium tablets? I was suggested to stop my calcium when on antibiotics.

Answered by Dr. Rhea Chanda 6 minutes later
Well,some forms of vitamin d3(cholecalciferol) is known to react with that drug.So yes,to be on the safe side,you can stop calcium for 5 days.That wont have any adverse actions.But re start the calcium after the antibiotics are completed.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor